Michigan, 2023Winter Storm in Michigan, March 3 to 4, 2023
March 3 to 4, 2023 · NWS GRR · 7 events in 7 counties and zones
A winter storm brought heavy, wet snow to southern Lower Michigan from the afternoon of March 3 into the early morning hours of March 4. The storm produced a swath of six to ten inches of snow from Kalamazoo and Battle Creek east toward Lansing and Jackson.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy, wet snow to southern Lower Michigan from the afternoon of March 3 into the early morning hours of March 4. The storm produced a swath of six to ten inches of snow from Kalamazoo and Battle Creek east toward Lansing and Jackson. The weight of the snow on trees and power lines led to around 350,000 power outages across southeast sections of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 3, 1:08 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 3, 1:08 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
108 PM EST Fri Mar 3 2023
LATEST UPDATE...
Aviation
.UPDATE...
Issued at 1114 AM EST Fri Mar 3 2023
Current headline area looks good. We did add thunder to the
warning area based on the elevated instability that arrives in the
late afternoon hours. The surface low was deepening rapidly and is
now located in far southern Illinois. An impressive 2 hr pressure
change couplet exists across this system. Strong FGEN was noted
in the developing area of precipitation north of the storm which
is where the 850mb/300mb differential divergence was maximized.
The precipitation field will spread into our southern zones as we
go into the afternoon with the surface low tracking east
northeast. While a small period of rain may occur initially...we
don't believe it will last very long given how intense the rates
will quickly become...wet bulbing down the column quickly. Snow
should be the main precipitation type with rates peaking 1 to 2
inches per hour where the heaviest band sets up...perhaps higher
if the SPC HREF mean hourly rates verify.
&&
.DISCUSSION...(Today through next Thursday)
Issued at 348 AM EST Fri Mar 3 2023
-- Impactful accumulating snow today --
A surface low over AR this morning will continue northeastward
today, reaching the vicinity of north-central OH by late this
evening. An associated, negatively tilted mid/upper trough, in
conjunction with a coupled upper-level jet structure, will
facilitate continued deepening of the low later this morning via
strong forcing for ascent and upper-level mass divergence, with
the low likely attaining a SLP of ~975 mb over southern IL this
afternoon. In tandem with the occlusion process, an upper-level "PV
hook" structure will evolve above/adjacent to a developing TROWAL
airstream. Strong QG forcing for ascent within the TROWAL will
maintain a shield of precip as it crosses much of Lower MI
beginning this afternoon. This ascent will be augmented by strong
midlevel frontogenesis that will favor vigorous mesoscale banding.
Forecast confidence remains lower than typical with respect to
snowfall amounts today. The axis of heaviest ensemble-median
snowfall (10:1 SLR) in the EPS has shown continued NW-SE waffling in
recent runs, with a net eastward shift in the past 24 h. However,
the GEFS axis still remains east of the EPS axis. In the
deterministic ECMWF and GFS, the placement of the heavy-snow axis
resembles that of their respective ensemble medians, and the 06z
HRRR is somewhat of an intermediate solution between the GFS and
ECMWF. Not surprisingly, very large ensemble spread in snowfall
still exists at many locations, particularly along the sharp
gradient of accumulation that is situated immediately northwest of
the heaviest median-snowfall axis. At Grand Rapids, for example,
the EPS 25th/75th percentiles (using 10:1 SLR) are approximately
6"/13", with min/max members of 1"/17". This is fairly remarkable
for short-range ensemble spread.
Forecast profiles suggest that rain is possible at the outset, but
low wet-bulb 0C heights should result in a transition to snow as
top-down column saturation and evaporative cooling occur. The DGZ
is somewhat shallow, but is generally situated within weak moist
static stability, and this may facilitate intense snow rates,
especially within mesoscale bands. Below the DGZ, a deep, near-
isothermal layer (warmer than -10C) is present at times and should
favor ice-crystal growth by aggregation, yielding periods with
fluffy snowflake clumps and temporarily higher SLRs.
No changes are planned to the headlines with this update. Across the
Winter Storm Warning area, total snowfall of 6"+ is likely, with isolated
higher amounts (10"+) possible. Snowfall rates may also exceed 1"
per hour. Across the Winter Weather Advisory area, snowfall of
2-5" is expected. Slippery, snow-covered roads are likely to
result in hazardous travel across the warning and advisory area.
-- Slight chance of rain/snow on Sat evening/night --
Models indicate that a shortwave trough will approach the region
late Sat. Lift ahead of this feature may produce light rain or snow
in some areas, with more ensemble members now indicating measurable
precip.
-- Rain/snow likely Sun night and Mon --
Guidance continues to indicate that a modest lee cyclone will
develop over the CO high plains on Sun, then propagate along a
baroclinic zone toward the Great Lakes on Mon. Thermal profiles
suggest predominately rain across the southern forecast area, with
snow possible north.
-- Wed and beyond --
Large forecast uncertainty exists for Wed-Fri of next week. EPS
and GEFS ensemble means differ considerably with respect to the
evolution/placement of large-scale 500-mb height anomalies during
this timeframe. Namely, the EPS mean shifts a longwave trough from
the Rockies on Wed into the central CONUS on Fri, while the GEFS
mean maintains quasi-zonal / less-amplified flow over the CONUS
through Fri.
Regardless of these differences, there is broad consensus in the
ensemble means for a shift in the large-scale regime by next
weekend. In particular, a longwave ridge is likely to become
established near the West Coast next weekend, with a longwave trough
likely over the eastern CONUS. This will favor below-normal temps
for the region, with highs likely remaining in the low 30s next
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM EST Fri Mar 3 2023
We are still looking at a band of heavy snow lifting northward
into most of the TAF sites leading to impacts this afternoon and
evening. Sub IFR conditions look likely but KMKG may remain north
of the most impactful conditions. A deepening storm in southern IL
will track east northeast this afternoon pushing a band of heavier
snow into the TAF sites in southern Lower MI. There is also a
small potential for thundersnow. It looks like by midnight...the
heaviest snow will be shifting east of KLAN and KJXN. Strong wind
gusts will accompany this storm system with occasional gusts over
30 knots likely to occur. The wind fields will back to the
northwest as the storm pulls away later tonight. There may be some
wind shear as well this evening.
&&
.MARINE...
Issued at 348 AM EST Fri Mar 3 2023
No changes are planned to the SCA with this update. Strong
east winds will develop today, then back north tonight. Occasional
gale-force gusts appear possible, mainly south of Holland.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 4 AM EST Saturday for MIZ045-046-
051-052-056-057.
Winter Storm Warning until 4 AM EST Saturday for MIZ058-059-
064>067-071>074.
LM...Small Craft Advisory until noon EST Saturday for LMZ844>848.
&&
UPDATE...MJS
DISCUSSION...Kenyon
AVIATION...MJS
MARINE...KenyonHazardous weather outlook, Mar 3, 4:29 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
429 AM EST Fri Mar 3 2023
MIZ037>040-043>046-050>052-056>059-064>067-071>074-040930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
429 AM EST Fri Mar 3 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Wet, heavy snow is expected across a large portion of Lower
Michigan from this afternoon into tonight. Highest accumulations
are generally expected south of a line from Holland to
Grand Rapids to Greenville to Alma. In this area, snowfall
accumulations of 6 inches or more are likely, with isolated higher
amounts. Snowfall rates may exceed 1 inch per hour, and wind
gusts to 40 mph are likely. Travel conditions may be greatly
impacted from late afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Kenyon
LMZ844>849-040930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
429 AM EST Fri Mar 3 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds and waves will be hazardous to small craft from this
afternoon into tonight. Occasional gale-force wind gusts are
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Kenyon
Winter Storm, Jackson
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Nine inches of snow was reported in Jackson with eight inches in Grass Lake and eight to nine inches across most of Jackson county.
Winter Storm, Calhoun
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Calhoun forecast zone
- Reported by
- Public
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Seven to eight inches of snow fell in Battle Creek and across much of Calhoun county.
Winter Storm, Kalamazoo
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Public
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Six to nine inches of snow fell across Kalamazoo county.
Winter Storm, Van Buren
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Public
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Six inches of snow fell across far eastern Van Buren county with lesser amounts further west.
Winter Storm, Eaton
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Eaton forecast zone
- Reported by
- Public
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Six to seven inches of snow fell across most of Eaton county with six inches reported in Lansing.
Winter Storm, Ingham
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Ingham forecast zone
- Reported by
- Public
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Seven inches of snow fell in Okemos and Mason and six to seven inches of snow fell across most of Ingham county.
Winter Storm, Clinton
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- Public
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
The public reported that around six inches of snow fell in Haslett.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083090, 1083091, 1083092, 1083093, 1083094, 1083095, 1083096.